Montana, 2021

Hail and Damaging Wind in Montana, July 6, 2021

July 6, 2021 · NWS GGW · 2 events in 1 county or zone

The lee-side environment of the northern Rocky Mountains combined sufficient moisture, instability and shear to allow a few scattered severe thunderstorms to impact portions of Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The lee-side environment of the northern Rocky Mountains combined sufficient moisture, instability and shear to allow a few scattered severe thunderstorms to impact portions of Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 6, 12:35 PM MST, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 12:35 PM MST, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
135 PM MDT Tue Jul 6 2021

.DISCUSSION...
Morning thunderstorms moved through portions of Phillips, northern
Petroleum, and Garfield Counties. These storms produced around a
half inch of rain for many locations in their path. These storms
have since died off and a clearly defined outflow/differential
heating boundary has been left behind. Locations south of the
boundary are denoted by upslope southeasterly winds and dewpoints
in the mid-50s. Areas north have easterly winds and dewpoints
around 60 degrees.

This boundary runs from northeastern Fergus County southeastward
through northern Petroleum and southern Garfield Counties. A CU
field has started to develop and thunderstorm development is
possible later this afternoon.

The latest RAP analysis suggests there is around 800-1000 J/Kg of
MLCAPE in the area as of 1 PM with 1500-2000 J/Kg of MLCAPE. This
combined with effective bulk shear around 40-45 knots suggests any
storm that is able to form has a good chance of becoming severe
with a large hail and damaging wind threat. The primary
limitation is the amount of forcing.

Additional storms will move in from the north this evening into
early tonight as they move off the Alberta Front Range. These are
less likely to be severe, however, a strong to severe storm still
cannot be ruled out.

Scattered thunderstorm chances will continue for the rest of the
week with additional severe storms possible on Wednesday (southern
Phillips, Petroleum, and Garfield Counties) and Thursday (far
Northeast Montana). Thunderstorm chances decrease as we head into
next weekend and early next week.

After near normal temperatures today, look for warmer
temperatures for Wednesday and Thursday with highs in the low to
mid 90s. Temperatures in the 70s and 80s are expected Friday with
a warmup expected as we head into the weekend. Widespread 80s are
likely Saturday with upper 80s to upper 90s on Sunday.

-Mottice

&&

.AVIATION...
CATEGORY: VFR-MVFR.

DISCUSSION: Low clouds will continue to break up near the
ND border through the evening hours. Scattered thunderstorms will
develop later this afternoon into this evening with strong winds
and hail possible, mainly southwest of KGGW. More general
thunderstorms are possible elsewhere through tonight. MVFR
conditions are possible in any thunderstorm.

WINDS: Easterly winds of 15 to 20 knots this afternoon will die
down overnight and become southeasterly around 10 knots through
Wednesday afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 6, 6:50 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Glasgow MT
750 PM MDT Tue Jul 6 2021

MTZ016-059-070230-
Central and Southeast Phillips MT-Northern Phillips MT-
750 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 830 PM MDT...

At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 33 miles west of Whitewater, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loring and Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4900 10815 4885 10776 4856 10824 4867 10832
      4874 10832 4874 10826 4891 10826 4891 10823
      4900 10824
TIME...MOT...LOC 0150Z 318DEG 19KT 4892 10833

Mottice
Special weather statement, Jul 6, 7:00 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Glasgow MT
800 PM MDT Tue Jul 6 2021

MTZ016-021-022-070300-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
800 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS...WEST
CENTRAL GARFIELD AND NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM
MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm near
U L Bend Rec Area, or 37 miles southeast of Zortman, moving southeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Devils Creek Rec Area, Crooked Creek Rec Area and U L Bend Rec Area.

LAT...LON 4757 10816 4773 10794 4749 10718 4721 10761
TIME...MOT...LOC 0200Z 306DEG 30KT 4758 10791

NWS Glasgow
Special weather statement, Jul 6, 7:43 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Glasgow MT
843 PM MDT Tue Jul 6 2021

MTZ022-070330-
Garfield MT-
843 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 930 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Sand Springs, or 33 miles west of Jordan, moving
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4729 10789 4748 10751 4708 10707 4690 10753
TIME...MOT...LOC 0243Z 328DEG 30KT 4729 10762

NWS Glasgow

The radar

The Glasgow radar (KGGW), 129 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 6, 7:47 PM MST
Where
Garfield County, 1.67 mi SE of Benzien
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.250, -107.610

A trained spotter estimated thunderstorm wind gusts of at least 60 mph, along with small hail.

Hail, Garfield

When
July 6, 8:16 PM MST to 8:36 PM MST
Where
Garfield County, 13.47 mi SSE of Sand Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
46.930, -107.340

Public reported, via Facebook, quarter size hail lasting for 20 minutes, which also broke their rain gauge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970639, 970638.